TRT depends upon the natural ability of the brain to "habituate" a signal, to filter it out on a subconscious level so that it does not reach conscious perception. Habituation requires no conscious effort. People frequently habituate many auditory sounds -- air conditioners, computer fans, refrigerators, and gentle rain, among them. What they have in common is that they have no importance, so they are not perceived as ''loud.'' Thus, the brain can screen them out.

Often people bring in very long lists of medications that have been reported, once or twice, to be associated with tinnitus. This unfortunate behavior makes it very hard to care for these patients -- as it puts one into an impossible situation where the patient is in great distress but is also unwilling to attempt any treatment. Specialists who care for patients with ear disease, usually know very well which drugs are problems (such as those noted above), and which ones are nearly always safe.
Most people should have a formal hearing test done by either the doctor or a hearing specialist (audiologist). People with tinnitus in only one ear and hearing loss should have gadolinium-enhanced magnetic resonance imaging (MRI). People with tinnitus in only one ear and normal hearing should have an MRI if tinnitus lasts more than 6 months. People with pulsatile tinnitus often require magnetic resonance angiography (MRA) and sometimes angiography.

Physical exam: Physical examination will focus on the head and neck, and especially the ears, including the auditory canals and tympanic membranes. Since the sense of hearing is conducted through one of the cranial nerves (the short nerves that lead directly from the brain to the face, head and neck), a careful neurologic exam also may be performed. Weakness or numbness in the face, mouth, and neck may be associated with a tumor or other structural abnormality pressing on a nerve. The healthcare professional may listen to the flow in the carotid arteries in the neck for an abnormal sound (bruit), since carotid artery stenosis (narrowing of the artery) can transmit a sound to the ear that may cause tinnitus.


In addition, a healthy lifestyle can reduce the impact of tinnitus. Avoid physical and emotional stress, as these can cause or intensify tinnitus. You may be able to reduce your stress levels through exercise, meditation, deep breathing, or massage therapy. If you suffer from high blood pressure, consult your doctor for help controlling it, as this can also impact tinnitus. Finally, get plenty of rest to avoid fatigue and exercise regularly to improve your circulation. Although this won’t eliminate the ringing in your ears, it may prevent it from worsening.
However, the multidisciplinary approach based on CBT is not a “cure for tinnitus”, as implied in some papers, but rather a system for managing its symptoms and effects on people’s lives. The differences in outcomes between the treatment and usual care groups were quite small, with the multidisciplinary approach giving a small improvement in quality of life compared with usual care, and moderate improvements in tinnitus severity and impairment. Also, less than 70% of participants completed the trial to 12 months, and this could have affected the reliability of the study’s overall results. Furthermore, as the patients in the study were only followed for 12 months, it is uncertain whether this approach can help in the longer term.
Don’t ignore ear pain. Pain or discomfort in your ear can be a sign of conditions associated with tinnitus, including ear infections and earwax buildup. These conditions, and the discomfort they cause, can also interfere with sleep. Whether your ear pain is sharp or dull, constant or intermittent, accompanied by itching or not, take these symptoms to your doctor.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×